You are on page 1of 3

http://www.dermnetnz.org/reactions/morbilliform.

html

Morbilliform drug reaction


What is morbilliform drug reaction?
Morbilliform drug eruption is the most common drug hypersensitivity reaction. Many drugs can trigger this allergic reaction, but antibiotics are the most common group. The eruption may resemble rashes or exanthems caused by viral and bacterial infections. It is also called maculopapular drug eruption, morbilliform exanthem and maculopapular exanthem.

Who gets it?


Morbilliform drug eruptions are very common, comprising 95% of all drug-induced skin reactions. Beta-lactam antibiotics (penicillins, cephalosporins), antibiotic sulfonamides, allopurinol, anti-epileptic drugs and nonsteroidal anti-inflammatory drugs (NSAID) are the most common drugs to cause this. However the list is very long and includes herbal and natural therapies. On the first occasion, the skin rash usually appears 1-2 weeks after starting the drug, but sometimes may occur up to 1 week after ceasing the medication. However on re-exposure to the causative (or related) drug, skin lesions appear within 1-3 days. In general, a morbilliform skin rash in an adult is usually due to a drug, but in a child is more likely to be viral. The development of a morbilliform eruption after starting amoxicillin for sore throat and fever is almost diagnostic for glandular fever (infectious mononucleosis), occurring in almost 100%.

Clinical features
Morbilliform drug eruption usually first appears on the trunk and then spreads to the limbs and neck in a symmetrical pattern. Mucous membranes are not affected. The exanthem consists of widespread pink-to-red flat spots (macules) or raised bumps (papules) that blanch with pressure. It may resemble the rash ofmeasles, rubella or scarlet fever, thus mimicking viral and bacterial exanthems. The spots may cluster and merge to form sheets over several days, sometimes involving the entire skin surface. On the lower legs the spots may appear purple and non-blanchable (purpura), especially if the patient has a low platelet count. On the extremities the spots may appear ring-shaped (annular) or

hive-like (urticaria-like), giving a polymorphous (mixed) appearance, a clue that this is a drug reaction and not due to infection. The rash may be associated with a mild fever and itch.

Other conditions to consider


In the early phase, it may not be possible to clinically distinguish from other more serious forms of drug reaction that develop more characteristic features with time, for example, Stevens Johnson syndrome toxic epidermal necrolysis or drug hypersensitivity syndrome. A similar rash may appear due to infections and systemic diseases such as connective tissue disease, acute graft versus host disease, Kawasaki disease, etc.

Outcome
If the causative drug is ceased, the rash settles over 1-2 weeks without complications. However if the drug is continued the rash may: Resolve despite continued exposure to the drug Persist without change Progress to erythroderma, exfoliative dermatitis, possibly other types of skin rashes.

Investigations
Generally morbilliform drug eruption is a clinical diagnosis but trying to identify the culprit drug can sometimes be difficult. Sometimes a skin biopsy may be taken. Superficial inflammation in the dermis including lymphocytes, neutrophils and eosinophils may suggest a possible drug cause of the rash. However the histology is not specific and the biopsy is usually taken to exclude other causes. A blood test may show a mild increased number of eosinophils. To identify the possible causative drug, a drug calendar, including all prescribed and overthe counter products, may be helpful. The starting date of each new drug is documented

together with the onset of the rash. The calendar must extend back at least 2 weeks and up to one month. Drugs can then be classified as unlikely or likely causes based on: Time relative to onset of the rash Information regarding the specific drug Experience with other drugs in the same class Patients previous known drug allergies.

Some drugs can be excluded quickly as almost never causing skin rashes. Unfortunately there are no routine tests to make the diagnosis or to identify the culprit drug.

Treatment
Prompt cessation of the causative drug results in resolution over 1-2 weeks. No specific treatment is required but topical corticosteroids or oralantihistamines may give symptomatic relief of itch.

Proposed mechanism
Morbilliform drug eruption is a non-immediate type IV allergic reaction involving drugspecific T cells (CD4+) with direct cytotoxic effects and release of pro-inflammatory factors.

Related information References:


Dermatology. Jean L. Bolognia, Joseph Jorizzo and Ronald Rapini. 2 volume set. 2nd Edition 2007. 2432 pages. Mosby. Cotliar J. Approach to the patient with a suspected drug eruption. Semin. Cutan. Med. Surg. 2007; 26:147-154. Mays SR, Kunishige JH, Truong E, Kontoyiannis DP, Hymes SR. Approach to the morbilliform eruption in the hematopoietic transplant patient. Semin. Cutan. Med. Surg. 2007; 26:155-162. Yawalkar N. Drug-induced exanthems. Toxicology 2005; 209: 131134.

Created 2009. Last updated 29 Dec 2013. 2014 DermNet New Zealand Trust.